Tag: Clostridium difficile

Proton Pump Inhibitors Decrease Gut Microbial Diversity

Proton pump inhibitors (PPIs) are one of the most commonly prescribed medications in the United States, earning billions of dollars for pharmaceutical companies. PPIs markedly decrease the production of stomach acid as a treatment for conditions in the upper digestive tract such as acid reflux, ulcers, and Helicobacter pylori infection. While these medications are sometimes necessary in the short term,…

Give a Poop this Holiday Season with OpenBiome

“Give a sh!t. Save a life.” Literally. If you have yet to make end of the year charitable contributions, I have just the organization for you. OpenBiome’s slogan, although crude, couldn’t be more true. In an effort to raise funds the nonprofit organization is educating the public about the use of fecal transplants for treatment of refractory (resistant to treatment)…

Taking the “Yuck” Out of Fecal Microbial Therapy

Fecal microbial therapy (FMT), or fecal transplant, involves the transfer of stool from a healthy donor (usually a family member) to the intestines of an individual suffering from an illness—usually Clostridium difficile infection, although other conditions have been treated with FMT, including ulcerative colitis, autism, and even obesity. One of the hurdles the medical establishment faces when deciding on the…

A Glimpse of How Gut Infections Develop after Antibiotics

Antibiotics work by killing not only the harmful bacteria, but also the beneficial bacteria. It is relatively common for antibiotics to lead to gut infections that arise because potentially pathogenic bacteria are no longer kept in check by the beneficial microbes that inhabit the gut. “Antibiotics open the door for these pathogens to take hold. But how, exactly, that occurs…

The Gut-Brain Connection of Depression to C. difficile Infection

Clostridium difficile infection is linked to 14,000 deaths each year in the United States and continues to increase each year.1 Antibiotic use is the major cause of C. diff infection, but other medications are known to increase risk, including proton-pump inhibitors and h-2 blockers, which are both stomach acid-blocking medications. Another class of drugs that is coming to light as…

Probiotics for C. difficile Diarrhea

Cochrane Reviews are systematic reviews of scientific research in human health care and policy, and are known to be the most rigorous of scientific opinion. They base their analysis of dietary supplement studies very much in line with their analysis of drug studies. For this reason, Cochrane Reviews of dietary supplements are rarely positive. You see, herbs and nutrient, which…

RePOOPulating the Gut

The story unfolding about Clostridium difficile (C. diff for short) infection is one I pay close attention to. There is no effective treatment for recurrent C. diff infection, which puts this population at higher risk of complications, including death. In fact, it was recently announced that C. diff infection is now the ninth leading cause of gastrointestinal death, showing a…

Gut Balance is Key to Avoidance of C. difficile Infection

The bacterium Clostridium difficile (also known as C. diff) is a major pathogenic contributor to the development of antibiotic-associated diarrhea, or diarrhea that results from taking an antibiotic. According to the Centers for Disease Control (CDC), C. difficile diarrhea is linked to 14,000 deaths in the United States each year.1 Interestingly, first line treatment for C. diff infection is antibiotics—the…

Probiotics Reviewed for Antibiotic-Associated Diarrhea

  One of the most, well-studied benefits of probiotics is the prevention of diarrhea in people taking antibiotics (a condition known as antibiotic-associated diarrhea, or AAD). A recent meta-analysis of 82 randomized controlled trials published in the Journal of the American Medical Association evaluated the effects of probiotics on AAD and found that probiotics use is associated with a 42…

Antibiotics, PPIs, and Low-Fiber Diet Set the Stage for C. difficile infection

Four weeks ago I began a blog series on the effects of proton pump inhibitors (PPIs) on the development of Clostridium difficile-associated diarrhea, a bacterial infection that has become more virulent and resistant to antibiotics over the last eight years.1 Today, I would like to talk about another possible contributor to C. difficile infection—a low-fiber diet. The low-fiber diet connection…